Hail, Delta
- When
- May 22, 8:23 PM EST to 8:27 PM EST
- Where
- Delta County, Gladstone
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.850, -87.020
One inch diameter hail fell in downtown Gladstone.
Severe thunderstorms dropped one inch diameter hail over portions of Delta County on the evening of the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Severe thunderstorms dropped one inch diameter hail over portions of Delta County on the evening of the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 22, 6:52 PM EST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Marquette MI 752 PM EDT Wed May 22 2019 .SHORT TERM...(This evening through Thursday) Issued at 257 PM EDT WED MAY 22 2019 Upper air pattern consists of a 500 mb ridge over the ern U.S. and a trough across the western and central U.S. this morning. There is a closed 500 mb in the central plains. This low heads northeast into northern MN tonight and to western Quebec by 00z Fri. Deeper moisture and dynamics move out Thu morning. The wraparound part of the storm will come through this afternoon into Thu with some redevelopment of showers with heating of the day and then this pulls out late Thu afternoon. Overall, did not make too many changes to the going forecast. Did keep possibility of thunder in for this evening. .LONG TERM...(Thursday night through Wednesday) Issued at 301 PM EDT WED MAY 22 2019 A building Pacific ridge, as seen by GFS 500mb height anomalies, will assist in keeping a western CONUS trough towards the end of the month. This pattern is expected to keep the central CONUS cooler and wetter than normal into June as precipitation finds a way into Upper Michigan every 24 to 36 hours. Thankfully, a surface high pressure system moves in this weekend from the Canadian Prairies to block off most precipitation chances, giving the UP a well-deserved break from rain for Memorial Day weekend. As a low builds and passes to the north through MN Thursday night into Friday, expect periods of rain into Saturday morning before extremely dry air aloft filters in on Saturday. For Saturday afternoon, steady SW flow returns which will transport warmer air into the UP. The WFO will have another shot at its first 70 degree temperature of the air, after reaching 69 degrees a couple times last week. Winds will gust into the 20s across western Upper Michigan on Saturday, leading to some raised eyebrows for fire wx concerns. Due to recent rains, fuels are still wet and not ready to burn. If Friday's rain fizzles out, fine fuels may have a shot at drying out before Saturday. As a short wave propagates through on Sunday, it will bring a small chance of a quick shower or two that may disrupt an otherwise sunny Memorial Day weekend. Any amount of rain would be localized and minimal. On Memorial Day, a leeside low pressure system will develop in the Central Plains before traversing north towards the Great Lakes. Global models have a few different solutions with the GFS reaching Upper Michigan as soon as Monday night, while the ECMWF is 24 hours behind. The ECMWF also passes the UP to the south, with the heaviest axis from Rochester to Milwaukee. The GEM's axis is from RST to GRB, before advecting northward through the UP into Minnesota's arrowhead. Needless to say, a few more runs are needed before a clearer picture is drawn for mid next week. Beyond Tuesday, an active weather pattern will continue for the central CONUS and will bear watching on the exact track for many of these systems. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 746 PM EDT WED MAY 22 2019 MVFR conditions at KIWD and KCMX will linger tonight along with some isolated showers. As additional low level moisture moves into western Upper Michigan with westerly winds, cigs at KIWD/KCMX will drop to IFR Thursday morning. IFR cigs will prevail at KSAW with upslope srly winds until Thursday morning when cigs should lift to MVFR as winds become southwest. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 257 PM EDT WED MAY 22 2019 The wind will stay at or below 25 knots for this entire forecast period with no gales seen. The strongest winds would be tonight. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...07 LONG TERM...JAW AVIATION...JLB MARINE...07
Hazardous Weather Outlook National Weather Service Marquette MI 304 PM EDT Wed May 22 2019 MIZ001>007-009>014-084-085-231915- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 304 PM EDT Wed May 22 2019 /204 PM CDT Wed May 22 2019/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Due to the moderate to heavy rainfall that occurred over the weekend, river levels will continue to run high for the next few days, especially as additional rain showers fall in the area. Refer to any river flood advisory and warning statements for more details. Isolated thunderstorms will be possible this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms on Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit reports of any observed flooding to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-231915- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 304 PM EDT Wed May 22 2019 /204 PM CDT Wed May 22 2019/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-231915- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 304 PM EDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JAW
Special Weather Statement National Weather Service Marquette MI 820 PM EDT Wed May 22 2019 MIZ012-013-230100- Delta MI-Menominee MI- 820 PM EDT Wed May 22 2019 ...SPECIAL WEATHER STATEMENT... At 819 PM EDT/719 PM CDT/, Doppler radar was tracking a strong thunderstorm near Powers, or 25 miles west of Escanaba, moving northeast at 35 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Escanaba, Powers, Bagley, Ford River, Wilson, Spalding, Bark River, Nadeau, Brampton, Gourley, Carney, Hyde and Schaeffer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4548 8761 4563 8775 4594 8706 4571 8705 TIME...MOT...LOC 0019Z 236DEG 32KT 4561 8756 JLB
Special Weather Statement
National Weather Service Marquette MI
844 PM EDT Wed May 22 2019
MIZ007-013-014-085-230130-
Northern Schoolcraft MI-Luce MI-Southern Schoolcraft MI-Delta MI-
844 PM EDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUCE...NORTHEASTERN
DELTA AND SCHOOLCRAFT COUNTIES UNTIL 930 PM EDT...
At 842 PM EDT, Doppler radar was tracking a strong thunderstorms
near Manistique and Garden, moving northeast at 40 mph.
Penny size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Manistique, McMillan, Nahma, Germfask, Garden, Seney, Manistique
Lake, M-94 between Steuben and Manistique, Blaney Park, M-28 between
Shingleton and Seney, Garden Corners, Isabella, Fayette, Thompson,
Chicago Lake, Indian Lake State Park, Cooks, Helmer, Snyder Lake and
Nahma Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4624 8572 4624 8587 4615 8586 4562 8665
4591 8686 4650 8595 4631 8562
TIME...MOT...LOC 0042Z 225DEG 36KT 4602 8625
JLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
859 PM EDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 2 SW GLADSTONE 45.83N 87.05W
05/22/2019 E0.25 INCH DELTA MI PUBLIC
PEA SIZE HAIL REPORTED 2 SW OF GLADSTONE AT
8:50 PM.
&&
RJTSpecial Weather Statement
National Weather Service Marquette MI
922 PM EDT Wed May 22 2019
MIZ006-012-013-085-230200-
Northern Schoolcraft MI-Delta MI-Menominee MI-Alger MI-
922 PM EDT Wed May 22 2019
...SPECIAL WEATHER STATEMENT...
At 919 PM EDT/819 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Rapid River, or 11 miles northeast of Escanaba,
moving northeast at 40 mph. Additional scattered strong storms were
moving into southern Menominee county from Carney to Menominee.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Escanaba, Marinette, Menominee, Gladstone, Rapid River, Stephenson,
Nahma, Powers, Garden, Garden Corners, Cedar River, U.S. 41 between
Trenary and Rapid River, Isabella, Bagley, Fayette, Ford River,
Wilson, Spalding, Bark River and Nadeau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4511 8766 4520 8775 4537 8766 4539 8770
4535 8776 4534 8785 4536 8788 4550 8779
4556 8783 4634 8654 4578 8646 4554 8684
4565 8682 4560 8694 4562 8706 4555 8716
4541 8726 4540 8736 4516 8759 4509 8760
TIME...MOT...LOC 0119Z 225DEG 35KT 4588 8695
JLBThe Marquette radar (KMQT), 86 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
2 hail. Local standard time, as filed.
One inch diameter hail fell in downtown Gladstone.
One inch diameter hail fell two miles northwest of Isabella.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829960, 829963.